Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 180, NWS Amarillo, TX

August 7, 2012Gray County, Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 7, 2012, 7:39 PM CDT for Gray County, Wheeler County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2012, 7:39 PM CDT (00:39 UTC)
Expired
Aug 7, 2012, 8:30 PM CDT
In force
51 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Gray County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 112 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:51 PM CDTTSTM WND DMG2 Sw New Mobeetie, TXDAMAGE REPORTED TO A CENTER PIVOT SYSTEM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WUUS54 KAMA 080039
SVRAMA
TXC179-483-080130-
/O.NEW.KAMA.SV.W.0180.120808T0039Z-120808T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
739 PM CDT TUE AUG 7 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRAY COUNTY IN THE PANHANDLE OF TEXAS
  NORTHWESTERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 830 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW MOBEETIE...OR
  ABOUT 12 MILES SOUTHEAST OF MIAMI...MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEW MOBEETIE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3540 10061 3562 10061 3562 10038 3539 10033
TIME...MOT...LOC 0039Z 355DEG 9KT 3555 10049

$$

BJS
2 follow-up statements
932 
WWUS54 KAMA 080102
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
802 PM CDT TUE AUG 7 2012

TXC179-483-080130-
/O.CON.KAMA.SV.W.0180.000000T0000Z-120808T0130Z/
GRAY TX-WHEELER TX-
802 PM CDT TUE AUG 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN WHEELER AND EAST CENTRAL GRAY COUNTIES...

AT 801 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MOBEETIE...OR 17 MILES
SOUTHEAST OF MIAMI...MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOBEETIE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3540 10061 3549 10061 3562 10038 3539 10033
TIME...MOT...LOC 0101Z 346DEG 10KT 3548 10046

$$

BJS
285 
WWUS54 KAMA 080122
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
822 PM CDT TUE AUG 7 2012

TXC179-483-080132-
/O.EXP.KAMA.SV.W.0180.000000T0000Z-120808T0130Z/
GRAY TX-WHEELER TX-
822 PM CDT TUE AUG 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WHEELER AND EAST
CENTRAL GRAY COUNTIES WILL EXPIRE AT 830 PM CDT...

AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED
AND EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING
WILL BE ALLOWED TO EXPIRE.

LAT...LON 3540 10061 3549 10061 3562 10038 3539 10033
TIME...MOT...LOC 0122Z 346DEG 10KT 3542 10044

$$

BJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:39 PM CDT, 1 hour earlier.

Area forecast discussion, Aug 7, 6:39 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
639 PM CDT TUE AUG 7 2012

.AVIATION...DISCUSSION FOR 00Z TAFS

VICINITY THUNDERSTORMS ARE CURRENTLY AFFECTING KAMA...DANCING ALL
AROUND THE 5-10 MI RING...BUT NOT YET DIRECTLY IMPACTING THE AIRPORT.
HAVE INCLUDED A TEMPO GP AT ALL AIRPORTS FOR THE NEXT 3 HRS...AS
PROBABILITIES ARE REASONABLY HIGH THAT THE AIRPORTS GET A SHOWER OR
STORM. THIS ACTIVITY SHOULD BEGIN TO WANE LATER THIS EVENING...WITH A
COLD FRONT TOMORROW SHIFTING WINDS TO THE NE AND TAKING ALL RAIN CHCS
SOUTH OF THE TAF SITES.

GUSTS OF UP TO 40KTS WILL LIKELY BE THE MAIN THREAT FROM ANY STORMS
THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT TUE AUG 7 2012/

DISCUSSION...
UPPER RIDGE OVER THE FOUR CORNERS REGION AND SOUTHWESTERN STATES WILL
BUILD INTO THE CENTRAL AND SOUTHERN ROCKIES BY THURSDAY AND THEN BACK
OVER THE FOUR CORNERS REGION AND SOUTHWESTERN STATES AGAIN LATE THIS
WEEK THROUGH EARLY NEXT WEEK. A WEAK COLD FRONT WILL PUSH INTO THE
PANHANDLES WEDNESDAY AND...ALONG WITH SOME SHORTWAVE ENERGY DROPPING
SOUTH AND SOUTHEAST ACROSS THE FORECAST AREA...SHOULD ALLOW FOR
CONVECTION TO DEVELOP TONIGHT INTO WEDNESDAY. LOW LEVEL SOUTHERLY TO
SOUTHWESTERLY JET SETS UP TONIGHT AROUND 25 TO 35 KNOTS WHICH WILL
HELP PROVIDE A FOCUS FOR CONVECTION. BEST CHANCES WILL PRIMARILY BE
ACROSS THE EASTERN AND SOUTHERN SECTIONS OF THE FORECAST AREA.
CURRENT POPS FOCUS HIGHEST POPS ACROSS THIS AREA AND WILL ONLY MAKE
SOME MINOR CHANGES. OTHERWISE...ONGOING POPS TONIGHT AND WEDNESDAY
APPEAR TO BE RIGHT ON TRACK. FEEL THAT GFS AND NAM MOS GUIDANCE TOO
COOL BASED ON EXPECTED CLOUD COVER AND LOW LEVEL JET AND WILL
FORECAST HIGHER THAN MOS. MODELS IN AGREEMENT THAT THE FRONTAL
BOUNDARY WILL PUSH THROUGH THE PANHANDLES BY WEDNESDAY NIGHT WITH
DRIER CONDITIONS BEHIND THE FRONT. UPPER FLOW TRANSITIONS FROM NORTH
NORTHWESTERLY OR NORTHWESTERLY TONIGHT AND WEDNESDAY TO NORTHERLY AND
NORTHEASTERLY BY WEDNESDAY NIGHT AND THURSDAY AND THURSDAY NIGHT.
UPPER FLOW TRANSITIONS BACK TO NORTHERLY AND NORTHWESTERLY LATE
FRIDAY INTO THE WEEKEND AS THE UPPER HIGH REBUILDS BACK OVER THE FOUR
CORNERS REGION AND SOUTHWESTERN STATES. THE NORTHWESTERLY FLOW THIS
WEEKEND SHOULD ALLOW FOR CONVECTION TO PROPAGATE INTO THE PANHANDLES
FROM THE HIGHER TERRAIN OF COLORADO AND NEW MEXICO MAINLY SATURDAY
NIGHT AND AGAIN SUNDAY NIGHT. WILL KEEP SLIGHT CHANCE POPS FOR
POSSIBLE CONVECTION ACROSS MAINLY THE WESTERN SECTIONS OF THE
PANHANDLES...HOWEVER MAY ALSO AFFECT AREAS FARTHER EAST SATURDAY
NIGHT. WILL KEEP TEMPS CLOSER TO THE WARMER NAM MOS OR ECMWF MOS
THROUGH THE FORECAST PERIOD.

SCHNEIDER

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
EARLY NEXT WEEK.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

99/99
Hazardous weather outlook, Aug 7, 6:01 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CDT TUE AUG 7 2012

OKZ001>003-TXZ001>020-081115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
601 PM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE PANHANDLES
THROUGH TONIGHT. A FEW STORMS MAY BE SEVERE WITH STRONG WINDS TO 60
MPH. SMALL HAIL AND LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE SOUTHERN TEXAS
PANHANDLE WEDNESDAY. A FEW OF THESE STORMS MAY BE STRONG...WITH BRIEF
WIND GUSTS TO AROUND 50 MPH THE MAIN CONCERN.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND
NORTHERN TEXAS PANHANDLE SATURDAY NIGHT...AND ACROSS THE WESTERN
PANHANDLES SUNDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD PAY ATTENTION TO THE
LATEST FORECAST FOR SEVERE STORMS TONIGHT.

JOHNSON

In the hours before

Special weather statement, Aug 7, 6:20 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT TUE AUG 7 2012

OKZ003-072345-
BEAVER OK-
620 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR BEAVER COUNTY.

AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM 3 MILES WEST OF BEAVER TO 2 MILES NORTHEAST OF TURPIN...OR
ALONG A LINE EXTENDING FROM 3 MILES WEST OF BEAVER TO 12 MILES SOUTH
OF LIBERAL...MOVING SOUTH AT 10 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED...
TURPIN...
BOYD...
BALKO...
FLORIS...
FORGAN...
BEAVER...
ELMWOOD...
BRYANS CORNER...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

BJS
Special weather statement, Aug 7, 6:31 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT TUE AUG 7 2012

TXZ009-010-014-015-080015-
GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-
631 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR WHEELER...ROBERTS...
HEMPHILL AND GRAY COUNTIES.

AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF LORA...OR ABOUT
6 MILES EAST OF MIAMI...MOVING SOUTHEAST AT 5 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED...
MIAMI...
LORA...
NEW MOBEETIE...

BJS
Special weather statement, Aug 7, 6:56 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT TUE AUG 7 2012

OKZ003-080045-
BEAVER OK-
656 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR BEAVER COUNTY.

AT 650 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM 5 MILES NORTH OF BOYD TO 8 MILES SOUTHEAST OF BEAVER...MOVING
SOUTHEAST AT 10 MPH.

WINDS AROUND 50 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE
POSSIBLE.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

LOCATIONS IMPACTED...
TURPIN...
BOYD...
BALKO...
FLORIS...
FORGAN...
BEAVER...
ELMWOOD...
BRYANS CORNER...

BJS
Special weather statement, Aug 7, 7:18 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
718 PM CDT TUE AUG 7 2012

TXZ017-018-080100-
RANDALL TX-ARMSTRONG TX-
718 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR ARMSTRONG AND RANDALL
COUNTIES.

AT 715 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF PALO DURO
CANYON...OR ABOUT 16 MILES EAST OF CANYON...MOVING SOUTH AT 5 MPH.

WINDS AROUND 50 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE
POSSIBLE.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

LOCATIONS IMPACTED...
RIVER FALLS AIRPORT...
PALO DURO CANYON...
WAYSIDE...

THIS STORM IS LIKELY TO AFFECT THE PALO DURO AMPITHEATER WITHIN THE
HOUR.

BJS
Special weather statement, Aug 7, 7:29 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
729 PM CDT TUE AUG 7 2012

TXZ010-014-015-080115-
GRAY TX-HEMPHILL TX-WHEELER TX-
729 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR WHEELER...HEMPHILL
AND GRAY COUNTIES.

AT 725 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 3 MILES NORTHWEST OF NEW MOBEETIE...
OR ABOUT 12 MILES SOUTHEAST OF MIAMI...MOVING SOUTH AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

LOCATIONS IMPACTED...
NEW MOBEETIE...
WHEELER...
KELLERVILLE...

BJS
Local storm report, Aug 7, 7:39 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
739 PM CDT TUE AUG 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     PALO DURO CANYON        34.95N 101.67W
08/07/2012  E60 MPH          RANDALL            TX   PARK SERVICE

            WITH HEAVY RAIN AND LIMITED VISIBILITY

&&

EVENT NUMBER AMA1200602

SFJ

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:34 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall41 min
Aug 7, 8:52 PM CDTSevere Thunderstorm WarningAMADonley, Gray53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.